Dermatology Expert Forum
Accutane in the over 50 crowd
About This Forum:

This forum is for questions regarding Dermatology issues, such as: rashes, acne, birthmarks, skin infections, rosacea, and general skin care. All questions will be answered by a medical professional.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Accutane in the over 50 crowd

Hello, and I'm sure hoping you can help me. I'm over 50, started breaking out this year with small recurring facial cysts; have had them injected-they usually go away; then I had one totally erupt so dermatologist decided to put me back on accutane which I had taken 7 years ago and been on maintenance dosages of either bactrim or adoxa pretty much since (minus one year in the middle somewhere) and my skin has been pretty clear until this year. Well, now after being on Accutane (20mg) for 3 weeks my skin is a total mess on my face--cysts on the forehead, cyst on far right check, cyst on left side of nose and below and more coming up on chin and other side of my nose---and I have the dry lips, dry inner nose, dry eyes and itch terribly-all of these I can handle.  I can't handle my face more "things" come but nothing goes away--where my face is clear it's clear but all this other stuff happening on it I just don't get when I didn't have wild raging acne-- I'm also now on Keflex twice a day and vitamin E--and I ask myself what have I done? Maybe I'm allergic to it? I have to be back in the classroom in a month...my vacation is canceled for next week because I'm not going out in public looking like this...me, a 50 year old successful professional is hiding out...and so then I ask myself if this is how I feel, I can't imagine how my children felt as teens--but I have digressed...what is your opinion on me taking this stuff and on upping the doseage if I'm experiencing this type of reaction at 20mg? I'm beside myself...bet you don't hear from my age group too much :) Thanks Sir.
Related Discussions
242489_tn?1210500813
To be honest, I'm not sure exactly what's going on, but I am sure that it isn't a "reaction" to Accutane.  Perhaps you're just experiencing the temporary worsening which sometimes happens early in the course of this drug.  If so, perhaps a higher dose--and perseverance--will be all that you need.  Your doctor might want to consider giving you a short course or oral steroids to quiet things down.  You should be OK for school....

Best.

Dr. Rockoff
3 Comments
Blank
Avatar_n_tn
Thank you for your quick response. I will ask my derm about the oral steroids. I am sure my stressing about all of this is not helping either. I have heard and read so much about patience and perserverance and then also read that when on accutane a person will experience good periods and not so good periods along the course of treatment and this is really scary--the face will get better and then get worse again? I can see where so many have been feeling good about what is happening to then just be thrown into a reversal. I'm still concerned about increasing the dosage and if my face will again be ravaged.
Blank
242489_tn?1210500813
No, I don;t think you need to worry about that.  Most patients sail right through the treatment.  The ones that don;t are the ones who write to internet chat rooms.

Dr. Rockoff
Blank
Avatar_f_tn
A related discussion, HCV was started.
Blank
Avatar_m_tn
A related discussion, back acne was started.
Blank
Continue discussion Blank
This Forum's Experts
563773_tn?1374250139
Bhupinder Kaur, MDBlank
Private practice
,
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
This is Driving Your Emotional Eati...
Jul 02 by Roger Gould, M.D.Blank
5856747_tn?1403352282
Blank
Sleep Apnoea
Jun 28 by Andrew John Rynne, MDBlank